Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 293, NWS Norman, OK

May 16, 2017Greer County, Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 16, 2017, 6:43 PM CDT for Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 6:43 PM CDT (23:43 UTC)
Expired
May 16, 2017, 7:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Greer County, OK, Harmon County, OK, Jackson County, OK

The radar

The Altus AFB radar (KFDR), 69 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:54 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

534 
WUUS54 KOUN 162343
SVROUN
OKC055-057-065-170030-
/O.NEW.KOUN.SV.W.0293.170516T2343Z-170517T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
643 PM CDT TUE MAY 16 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Jackson County in southwestern Oklahoma...
  South central Greer County in southwestern Oklahoma...
  Southeastern Harmon County in southwestern Oklahoma...

* Until 730 PM CDT

* At 642 PM CDT, a severe thunderstorm was located 5 miles south of
  Gould, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Altus, Mangum, Olustee, Martha, Gould, Duke, Hester and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3490 9945 3457 9932 3450 9984 3451 9985
      3464 9986
TIME...MOT...LOC 2342Z 235DEG 27KT 3459 9978 

HAIL...1.25IN
WIND...60MPH
 
$$

MAHALE
4 follow-up statements
304 
WWUS54 KOUN 162350 RRA
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
650 PM CDT TUE MAY 16 2017

OKC055-057-065-170030-
/O.CON.KOUN.SV.W.0293.000000T0000Z-170517T0030Z/
Jackson OK-Greer OK-Harmon OK-
650 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL JACKSON...SOUTH CENTRAL GREER AND SOUTHEASTERN HARMON
COUNTIES...

At 650 PM CDT, a severe thunderstorm was located 5 miles southeast of
Gould, moving northeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Altus, Martha, Gould, Duke, Hester and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3490 9945 3457 9932 3452 9979 3453 9981
      3465 9982
TIME...MOT...LOC 2350Z 247DEG 21KT 3460 9973 

HAIL...2.00IN
WIND...60MPH
 
$$

MAHALE
078 
WWUS54 KOUN 170002
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
702 PM CDT TUE MAY 16 2017

OKC055-057-065-170030-
/O.CON.KOUN.SV.W.0293.000000T0000Z-170517T0030Z/
Jackson OK-Greer OK-Harmon OK-
702 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL JACKSON...SOUTH CENTRAL GREER AND EAST CENTRAL HARMON
COUNTIES...

At 702 PM CDT, a severe thunderstorm was located 4 miles west of
Duke, moving northeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Altus, Martha, Duke, Hester and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3458 9932 3459 9971 3467 9973 3490 9945
TIME...MOT...LOC 0002Z 233DEG 24KT 3466 9965 

HAIL...2.00IN
WIND...60MPH
 
$$

MAHALE
613 
WWUS54 KOUN 170012
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
712 PM CDT TUE MAY 16 2017

OKC057-170021-
/O.CAN.KOUN.SV.W.0293.000000T0000Z-170517T0030Z/
Harmon OK-
712 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARMON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3490 9945 3462 9934 3461 9967 3472 9967
TIME...MOT...LOC 0011Z 233DEG 24KT 3469 9959 

$$

OKC055-065-170030-
/O.CON.KOUN.SV.W.0293.000000T0000Z-170517T0030Z/
Jackson OK-Greer OK-
712 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL JACKSON AND SOUTH CENTRAL GREER COUNTIES...

At 711 PM CDT, a severe thunderstorm was located near Duke, moving
northeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Altus, Martha, Duke and Hester. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3490 9945 3462 9934 3461 9967 3472 9967
TIME...MOT...LOC 0011Z 233DEG 24KT 3469 9959 

HAIL...1.75IN
WIND...60MPH
 
$$

MAHALE
291 
WWUS54 KOUN 170017
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
717 PM CDT TUE MAY 16 2017

OKC055-065-170030-
/O.CON.KOUN.SV.W.0293.000000T0000Z-170517T0030Z/
Jackson OK-Greer OK-
717 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL JACKSON AND SOUTH CENTRAL GREER COUNTIES...

At 717 PM CDT, a severe thunderstorm was located near Duke, moving
northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Martha, Duke and Hester. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3466 9936 3465 9958 3475 9963 3490 9945
TIME...MOT...LOC 0017Z 235DEG 27KT 3472 9954 

HAIL...1.75IN
WIND...60MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:16 PM CDT, 27 minutes earlier.

Area forecast discussion, May 16, 6:16 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
616 PM CDT Tue May 16 2017

.AVIATION...
Isolated severe storms entering western Oklahoma may pass near
western TAF sites. Later tonight, after 3z, a line of storms is
expected to form and march eastward through the area, eventually
affecting most TAF sites. Ceilings will continue to bounce between
MVFR and VFR into the evening before clearing out with the
approaching convection. Winds will remain southerly and gusty.

Day

&&

.PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/

DISCUSSION...
We are getting the package out early as things will start getting
busy before too long. As as been discussed for days, a severe
weather event is setting up for this evening, and storms have
already formed on the dryline in the Texas panhandle. Expected
isolated to widely scattered storms along the dryline this evening
moving into western sections of the area. Supercells will be
likely. The airmass will be conducive to tornado potential as
well, especially in the far west. High-resolution models weaken
these storms by mid-late evening as they move northeast, but am
somewhat skeptical how fast these initial storms will diminish.
Regardless, also expect a second wave of storms to form out west
in the mid-late evening. This wave of storms will likely be more
widespread and perhaps become a linear system as they spread east
and northeast. Severe weather will continue to be possible with
these storms overnight.

We will see a break in the thunderstorm activity on Wednesday as
the initial wave moves northeast of the area. But alas, this
respite will be short-lived as the next longwave trough approaches
the area. Severe storms will again be possible Thursday and
Friday. The cold front associated with this system moves through
the area overnight Friday night and Saturday morning with cooler
weather moving in. But the we will continue to have broad
troughing in the Plains, so precipitation chances will persist
into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  83  63  85 /  70  10  10  30
Hobart OK         59  86  58  87 /  70   0   0  40
Wichita Falls TX  63  89  64  89 /  70   0   0  40
Gage OK           57  82  55  85 /  50   0   0  20
Ponca City OK     64  83  61  85 /  60  20   0  20
Durant OK         68  86  70  86 /  50  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

14
Hazardous weather outlook, May 16, 12:05 PM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Tue May 16 2017

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-
Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma-
Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-
Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-
Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms for portions of
western Oklahoma and western sections of north Texas. There is
also a slight to enhanced risk over a broader area of central and
western Oklahoma and western north Texas.

Location...
The moderate risk is west of a line from Freedom Oklahoma to
Seiling to Clinton to Altus Oklahoma to Crowell Texas.

East of the moderate risk area, there are slight and enhanced
risks of severe weather west of a line from Stroud to Pauls Valley
to Ardmore, and also includes the remainder of the western section
of north Texas.

There is a marginal risk of severe storms across southeast
Oklahoma.

Timing...
The most likely time for severe weather is 5 PM through sunrise
Wednesday morning.

Impacts...
Hail up the size of tennis balls and thunderstorm wind gusts over
70 mph will be the primary threats. Tornadoes will also be
possible, especially across the moderate risk area of far western
Oklahoma and western north Texas.

Discussion...
Scattered thunderstorms are expected to develop this afternoon
near a dry line in the eastern Texas panhandle, then move
northeast into western Oklahoma and western north Texas late this
afternoon and this evening. Instability will be high and wind
shear will be sufficient to produce supercell thunderstorms with
the associated risk of large hail, damaging winds and the
possibility of tornadoes. The highest potential of severe weather
will be across the moderate risk area.

Another round of thunderstorms is expected to develop across the
eastern panhandles or western sections of Oklahoma and north Texas
late this evening. These thunderstorms will likely develop into a
line of storms that moves northeast and east across much of the
area overnight. This line of storms will be capable of producing
damaging winds and hail with the severe weather potential
persisting through the overnight hours.

Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations late this afternoon
and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms may linger into the morning hours Wednesday before
moving out of the area.

Storm chances return on Thursday and will persist at times through
the weekend and into Monday. Severe weather will be possible
Thursday and Friday.

.Heavy Rainfall...
There is a potential for high rain totals late Thursday through
Friday night, mainly over south-central and southeast Oklahoma. If
you live in an area that is prone to flash flooding, pay close
attention to the forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 16, 5:16 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
516 PM CDT TUE MAY 16 2017

OKZ014-021-033-034-162245-
Harmon OK-Roger Mills OK-Beckham OK-Greer OK-
516 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...
southwestern Roger Mills...western Beckham and northwestern Greer
Counties Until 545 PM CDT...

Storms capable of producing tornadoes were located in the Texas
panhandle. One storm was located southwest of Wheeler and the other
located northwest of Wellington at 515 pm. The storms were moving
northeast at 35 MPH. These storms will move into western Oklahoma
before 6 PM. Severe weather is likely with these storms as they move
into Oklahoma and there is a high probability that tornado warnings
will be issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000
TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027

..speg.
Special weather statement, May 16, 5:45 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT TUE MAY 16 2017

OKZ014-162315-
Roger Mills OK-
545 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
615 PM CDT...

AT 544 PM CDT, a severe thunderstorm was located 4 miles south of
Allison, moving northeast at 50 MPH.

HAZARDS INCLUDE...

Locations impacted include...
Cheyenne, Reydon, Crawford, Roll and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3580 10000 3594 9981 3591 9980 3588 9976
      3578 9966 3557 9964 3546 10000
TIME...MOT...LOC 2244Z 238DEG 43KT 3555 10012

KURTZ
Local storm report, May 16, 6:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TORNADO          11 NNE MADGE            35.05N 99.91W
05/16/2017                   BECKHAM            OK   FIRE DEPT/RESCUE

&&
Local storm report, May 16, 6:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             1 SW SAYRE              35.29N 99.65W
05/16/2017  E2.50 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

0631 PM     HAIL             2 SW SAYRE              35.28N 99.66W
05/16/2017  E2.75 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

&&

JPIKE
Local storm report, May 16, 6:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             SAYRE                   35.30N 99.64W
05/16/2017  E1.00 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:16 PM CDTSpecial Weather StatementOUNBeckham29 min
May 16, 5:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon46 min
May 16, 5:45 PM CDTSpecial Weather StatementOUNRoger Mills30 min
May 16, 5:48 PM CDTTornado WarningOUNBeckham, Greer, Harmon27 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson51 min
May 16, 5:55 PM CDTTornado Warning Tornado observedOUNRoger Mills50 min
May 16, 6:13 PM CDTTornado Warning Tornado observedOUNBeckham, Greer47 min
May 16, 6:39 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Roger Mills, Woodward66 min
May 16, 6:44 PM CDTTornado WarningOUNCuster, Dewey, Ellis, Roger Mills46 min
May 16, 6:48 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita42 min
May 16, 6:54 PM CDTTornado Warning Tornado observedOUNBeckham, Washita51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.